Alert archive / Georgia / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Atlanta, GA

March 21, 20176 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Mar 21, 2017, 8:19 PM EDT for 6 counties in Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 8:19 PM EDT (00:19 UTC)
Expired
Mar 22, 2017, 2:15 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, GA, Greene County, GA, Oconee County, GA, Oglethorpe County, GA, Taliaferro County, GA, Wilkes County, GA

The radar

The Robins AFB radar (KJGX), 134 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

695 
WGUS52 KFFC 220019
FFWFFC
GAC059-133-219-221-265-317-220615-
/O.NEW.KFFC.FF.W.0007.170322T0019Z-170322T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
819 PM EDT TUE MAR 21 2017

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southeastern Oconee County in northeastern Georgia...
  Eastern Clarke County in northeastern Georgia...
  Northeastern Greene County in east central Georgia...
  Northwestern Taliaferro County in east central Georgia...
  Western Wilkes County in east central Georgia...
  Oglethorpe County in northeastern Georgia...

* Until 215 AM EDT

* At 819 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lexington, Athens, Winterville, Crawford, Arnoldsville, Woodville,
  Maxeys, Rayle, Whitehall, Athens-Clarke County, Stephens, Jacksons
  Crossroads, Hutchings, Barnett Shoals, Daniel Springs, Newtown,
  Dunlap, State Botanical Garden Of Ga, Celeste and Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see significant flooding call the National Weather Service
toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at
NWSATLANTA.

&&

LAT...LON 3395 8279 3361 8279 3373 8341 3400 8337

$$
1 follow-up statement
039 
WGUS72 KFFC 220327
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1127 PM EDT TUE MAR 21 2017

GAC059-133-219-221-265-317-220337-
/O.CAN.KFFC.FF.W.0007.000000T0000Z-170322T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oconee GA-Clarke GA-Greene GA-Taliaferro GA-Wilkes GA-Oglethorpe GA-
1127 PM EDT TUE MAR 21 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN OCONEE...EASTERN
CLARKE...NORTHEASTERN GREENE...NORTHWESTERN TALIAFERRO...WESTERN
WILKES AND OGLETHORPE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3395 8279 3361 8279 3373 8341 3400 8337

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 7:55 PM EDT, 24 minutes earlier.

Area forecast discussion, Mar 21, 7:55 PM EDT, 24 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
755 PM EDT Tue Mar 21 2017

A cold front is currently situated along the GA/TN border. This
boundary will continue to sag southward overnight and Wednesday.
Still monitoring conditions for potentially severe weather late this
afternoon amd evening.

18Z FFC sounding shows very steep mid level lapse rates in place
along with ~1500 j/kg of surface based CAPE. However, moisture is
the column is lacking. Have seen some cu pop this afternoon, and
even with the favorable conditions, convection has not fired. Matter
of fact, weak showers that developed across south central TN
diminished as they moved southward.

The hi-res models are now developing some isold/sct convection out
ahead of the main complex late this afternoon. However, the main
system will be related to the complex currently pushing south across
western TN. Models continue to evolve this into a MCS that moves
across northern GA during the early evening hours. The hi-res models
keep most of the activity north of the Interstate 20 corridor. The
main mode of any severe weather that develops will be large hail and
damaging wind gusts.

Even now, there isn't much convergence along the frontal boundary.
Do expect shra/tsra to diminish overnight with the loss of heating
and any mid level support. With little surface moisture and lacking
frontal forcing on Wednesday, so have removed pops.

NListemaa

.LONG TERM /Thursday through Tuesday/...

Medium-range models continue to show a progressive pattern through
the extended forecast period. General timing of the various features
translating through the flow will vary somewhat from run-to-run,
however 12Z run does not show significant deviation from the
previous cycle, and little change was made to the Long Term Forecast
grids at this time. Please see the previous Long Term Forecast
Discussion below.

20

Previous LONG TERM Discussion /Wednesday Night through Monday/...

A front will cross the region Wednesday with strong high pressure
building in from the north. Given some mid-level impulses and
residual moisture within the column, some model solutions are
hinting at scattered showers through Thursday. Kept a schc pop to
account for this with the understanding that the apparent high
will likely win out, limiting precipitation coverage overall. So,
anticipate cloudy skies and much cooler temperatures Thursday
under northeast/easterly flow. Temperatures may run 10 degrees or
so below normal..in the low/mid 50s in north GA and around 60
within central GA.

Mid-level ridging will cross the region with the surface high
staying locked into place across north/northeast GA through much
of Friday. This will keep temperatures around climo for Friday.
The high will move out to sea Friday night into Saturday allowing
return flow to develop. Given this, we expect dry conditions
Friday through much of Saturday ahead of the next storm system.

A potent closed low will drop out of the Rockies and
quickly move east through the weekend. The models have
started to slow this feature the last couple of runs and also a
weakening trend has been noted. A front will approach from the
west late Saturday and slowly drape across northern GA before
becoming washed out Sunday night. Given the upper level support is
weakening with a broad surface boundary, feeling the overall
coverage and intensity of any thunderstorm activity is waning at
this point.

Another weak impulse will approach Monday afternoon, helping to
initiate shower activity across the residual boundary in north
GA. From this, you might gain the perspective that central
GA will likely see little in the way of precipitation amounts
through the long term...and you would be correct as much of the
dynamics will be lofted to the north.

Above normal temperatures expected through most of the long term,
apart from cooler airmass Thursday into early Friday.

26

&&

.AVIATION...
00Z Update...

Cold front will continue to sag south overnight and into early
Wednesday. Showers and strong to severe thunderstorms will
continue to sag southeast into GA this evening. Not confident
the storms will make it as far south and KMCN and KCSG.
MVFR conditions possible toward morning...but VFR conditions
expected for the afternoon on Wednesday. Winds will remain
west to northwest tonight with occasional gusts in strong
storms. Winds becoming northeast after 16z Wednesday.

//ATL Confidence...00Z Update...

High confidence all elements...except medium on mvfr in the
morning.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  71  43  54 /  60  10  20  20
Atlanta         57  72  47  54 /  40  10  20  20
Blairsville     50  66  38  51 /  70  10  20  20
Cartersville    54  68  45  55 /  50  10  20  20
Columbus        60  79  54  61 /  10  10  20  20
Gainesville     55  70  43  52 /  60  10  20  20
Macon           60  76  50  57 /  10  10  20  20
Rome            54  67  44  57 /  50  10  20  20
Peachtree City  55  73  48  55 /  20  10  20  20
Vidalia         62  75  51  58 /  10  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 11 PM EDT this evening for the
following zones: Banks...Barrow...Bartow...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Dade...Dawson...DeKalb...
Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...Greene...
Gwinnett...Hall...Henry...Jackson...Lumpkin...Madison...Morgan...
Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Polk...Rockdale...South Fulton...
Taliaferro...Towns...Union...Walker...Walton...White...
Whitfield...Wilkes.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Mar 21, 12:00 PM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1200 PM EDT Tue Mar 21 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1200 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered strong to severe thunderstorms are likely across portions
of north Georgia this afternoon through the evening hours. A few of
these storms could produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms across north Georgia Saturday
through Sunday.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Mar 21, 7:55 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
755 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     NEW ENGLAND             34.91N  85.48W
03/21/2017                   DADE               GA   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN AND ALL LANES OF TRAFFIC ARE
            BLOCKED ON I-59 SOUTHBOUND AT MILE MARKER 17.

&&

EVENT NUMBER FFC1700277

KING
Special weather statement, Mar 21, 8:00 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
800 PM EDT TUE MAR 21 2017

GAZ035-037-047-049-220030-
Morgan GA-Walton GA-Barrow GA-Oconee GA-
800 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHEASTERN
WALTON...SOUTHERN BARROW AND OCONEE COUNTIES UNTIL 830 PM EDT...

At 800 PM EDT...a strong thunderstorm was over Campton, or near
Winder...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Winder, Monroe, Statham, Bogart, North High Shoals, Bethlehem,
Bostwick, Between, Good Hope, Bishop, Fort Yargo State Park, Bold
Springs, Eastville, Nicholasville, Campton, Russell, Gratis and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3371 8338 3370 8339 3381 8384 3391 8382
      3393 8380 3396 8382 3399 8381 3399 8355
TIME...MOT...LOC 0000Z 277DEG 20KT 3389 8374

HAIL...0.25IN
WIND...40MPH
Local storm report, Mar 21, 8:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 NE SCENIC HILLS       34.93N  85.15W
03/21/2017  M56 MPH          CATOOSA            GA   MESONET

            GDOT RWIS SITE REPORTED 56 MPH WIND GUST WITH THE LINE
            THAT MOVED ACROSS I75

&&

EVENT NUMBER FFC1700278

KS
Local storm report, Mar 21, 8:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             ASHTON PLACE            33.91N  83.34W
03/21/2017  E1.00 INCH       CLARKE             GA   PUBLIC

            RECEIVED A REPORT OF QUARTER-SIZED HAIL ON LINDMAR
            COURT.

&&

EVENT NUMBER FFC1700279

KING
Local storm report, Mar 21, 8:15 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             WINDER                  33.99N  83.72W
03/21/2017  E1.00 INCH       BARROW             GA   PUBLIC

            HAIL ESTIMATED...UP TO A QUARTER RELAYED VIA BROADCAST
            MEDIA SOCIAL MEDIA SITE.

&&

EVENT NUMBER FFC1700280

KS
Local storm report, Mar 21, 8:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     2 NNW ADAIRSVILLE       34.40N  84.95W
03/21/2017  M51 MPH          BARTOW             GA   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED WIND GUSTS OF 51 MPH ON
            BOWDOIN LANE IN ADAIRSVILLE. ALSO REPORTED DAMAGE TO
            SHINGLES... SIDING... AND LIMBS

&&

EVENT NUMBER FFC1700281

KING

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:00 PM EDTSpecial Weather StatementFFCWalton30 min
Mar 21, 8:02 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison31 min
Mar 21, 8:07 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 3 more38 min
Mar 21, 8:08 PM EDTSevere Thunderstorm WarningFFCMorgan, Oconee, Walton52 min
Mar 21, 8:14 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Dawson, Floyd, Forsyth and 3 more46 min
Mar 21, 8:30 PM EDTSpecial Weather StatementFFCOglethorpe45 min
Mar 21, 8:40 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Cobb, DeKalb, Douglas, Forsyth and 5 more50 min
Mar 21, 8:44 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Forsyth, Gwinnett, Hall, Jackson and 2 more46 min
Mar 21, 8:49 PM EDTSevere Thunderstorm WarningFFCGreene, Oconee, Oglethorpe41 min
Mar 21, 9:20 PM EDTSpecial Weather StatementFFCButts, Clayton, Coweta, Fayette, Heard, Henry and 8 more40 min
Mar 21, 9:22 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Greene, Jackson, Madison, Morgan and 5 more38 min
Mar 21, 9:45 PM EDTSevere Thunderstorm WarningFFCGlascock, Greene, Hancock, Morgan, Oglethorpe, Putnam and 4 more45 min
Mar 21, 9:53 PM EDTSpecial Weather StatementFFCBaldwin, Butts, Harris, Jasper, Jones, Lamar and 7 more52 min
Mar 21, 10:24 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Jefferson, Jones, Washington36 min
Mar 21, 10:55 PM EDTSpecial Weather StatementFFCEmanuel, Johnson, Wilkinson50 min
Mar 21, 11:51 PM EDTSpecial Weather StatementFFCMontgomery, Toombs39 min

Nearby

Flash Flood Warnings in Georgia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.